Exposing the LASIK Scam

One Surgeon at a Time
It is currently Wed Nov 22, 2017 8:37 pm

All times are UTC




Post new topic Reply to topic  [ 2 posts ] 
Author Message
 Post subject: Warning! Glaucoma meds may damage basal corneal nerves!
PostPosted: Sat Sep 09, 2006 5:58 pm 
Offline
 Profile

Joined: Mon Jan 02, 2006 7:17 pm
Posts: 161
http://www.ophthalmologytimes.com/ophthalmologytimes/article/articleDetail.jsp?id=181087&pageID=1

Confocal microscopy measures corneal nerve density
Ophthalmology Times


Excerpts:

Quote:
The subbasal nerves decrease by about 40% as the result of long-term topical antiglaucoma therapy.


The second study, which was part of the Ocular Hypertension Treatment Study, also was conducted at the Mayo Clinic and evaluated the effect of glaucoma medications on corneal nerves. Patients with ocular hypertension either received medications or were observed for 6 years. Dr. Bourne and coworkers examined the 38 of 54 patients who were studied at the Mayo Clinic using confocal microscopy 6 to 9 years after the start of the study. Of the 38, 19 patients had received various medications for a mean of 8 years. Nine patients were observed and switched to treatment at the end of 6 years when they were offered treatment or they received treatment if glaucoma progressed; 10 patients were only observed.

"The nerve density was about 40% less in the treated patients compared with those who were observed, a difference that was statistically significant," Dr. Bourne said.

The investigators questioned if the medications affected the epithelium in such a way as to affect visualization of the nerves, in which case the decrease in density would be an artifact. They determined that the brightness of the frame was similar in the treatment and observation groups, which indicated that the decrease in nerves in the treated group could not be attributed to an artifact, he explained.


Top
 
 Post subject: Warning to Alphagan users!
PostPosted: Sat Sep 09, 2006 6:08 pm 
Offline
 Profile

Joined: Mon Jan 02, 2006 7:17 pm
Posts: 161
Alphagan is an anti-glaucoma drug. It also shrinks pupils and is given to LASIK patients for that purpose. I always had screaming eye pain after use of this drug. Same problem with pilocarpine. :mad:

I recently communicated with a young patient who was put on heavy doses of anti-glaucoma meds after a tragic wavefront surgery which left him with smeared vision in both eyes, unable to even walk outside at night.

Not only was he treated heavily with anti-glaucoma meds after LASIK, he was rushed into contacts very early after surgery. He now has a schirmer's of zero. You have to wonder why a young male in his early twenties with no previous history of dry eye... who doesn't fall into any risk groups for dry eye... could wind up with debilitating dry eye after LASIK eye surgery.

The heavy use of anti-glaucoma meds after his surgery may be, in part, responsible for his severe life-altering dry eye.

A warning to those LASIK patients who are using pilocarpine to improve their night vision after LASIK: you may be doing permanent harm to your subbasal corneal nerves... above and beyond the harm your LASIK surgeon did when he cut a permanent flap in your cornea, then fried your corneas with a laser.


Top
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 2 posts ] 

All times are UTC


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group  
Design By Poker Bandits